Journal of the Mathematical Society of Japan

Edges, orbifolds, and Seiberg–Witten theory

Claude LEBRUN

Full-text: Open access

Abstract

Seiberg–Witten theory is used to obtain new obstructions to the existence of Einstein metrics on 4-manifolds with conical singularities along an embedded surface. In the present article, the cone angle is required to be of the form $2\pi /p$, $p$ a positive integer, but we conjecture that similar results will also hold in greater generality.

Article information

Source
J. Math. Soc. Japan, Volume 67, Number 3 (2015), 979-1021.

Dates
First available in Project Euclid: 5 August 2015

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1438777437

Digital Object Identifier
doi:10.2969/jmsj/06730979

Mathematical Reviews number (MathSciNet)
MR3376575

Zentralblatt MATH identifier
1328.53054

Subjects
Primary: 53C25: Special Riemannian manifolds (Einstein, Sasakian, etc.)
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60] 57R18: Topology and geometry of orbifolds 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]

Keywords
Einstein metric edge-cone metric orbifold Seiberg–Witten invariant scalar curvature Weyl curvature

Citation

LEBRUN, Claude. Edges, orbifolds, and Seiberg–Witten theory. J. Math. Soc. Japan 67 (2015), no. 3, 979--1021. doi:10.2969/jmsj/06730979. https://projecteuclid.org/euclid.jmsj/1438777437


Export citation

References

  • N. Aronszajn, A. Krzywicki and J. Szarski, A unique continuation theorem for exterior differential forms on Riemannian manifolds, Ark. Mat., 4 (1962), 417–453.
  • M. Atiyah and C. LeBrun, Curvature, cones and characteristic numbers, Math. Proc. Cambridge Philos. Soc., 155 (2013), 13–37.
  • C. Bär, On nodal sets for Dirac and Laplace operators, Comm. Math. Phys., 188 (1997), 709–721.
  • W. Barth, C. Peters and A. Van de Ven, Compact complex surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 4, Springer-Verlag, Berlin, 1984.
  • R. J. Berman, A thermodynamical formalism for Monge–Ampère equations, Moser–Trudinger inequalities and Kähler–Einstein metrics, Adv. Math., 248 (2013), 1254–1297.
  • A. L. Besse, Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 10, Springer-Verlag, Berlin, 1987.
  • D. E. Blair, The “total scalar curvature” as a symplectic invariant and related results, In Proceedings of the 3rd Congress of Geometry (Thessaloniki, 1991), Thessaloniki, 1992, Aristotle Univ. Thessaloniki, pp.,79–83.
  • R. Bott and L. W. Tu, Differential forms in algebraic topology, Graduate Texts in Mathematics, 82, Springer-Verlag, New York, 1982.
  • J.-P. Bourguignon, Une stratification de l'espace des structures riemanniennes, Compositio Math., 30 (1975), 1–41.
  • J.-P. Bourguignon, Les variétés de dimension 4 à signature non nulle dont la courbure est harmonique sont d'Einstein, Invent. Math., 63 (1981), 263–286.
  • C. P. Boyer and K. Galicki, Sasakian geometry, Oxford Mathematical Monographs, Oxford University Press, Oxford, 2008.
  • S. Brendle, Int Math Res Notices, 2013, pp.,5727–5766.
  • X. Chen, S. K. Donaldson and S. Sun, Int Math Res Notices, IMRN (2014), 2119–2125.
  • X. Chen, S. K. Donaldson and S. Sun, Kähler-Einstein metrics on Fano manifolds, III: limits as cone angle approaches $2\pi$ and completion of the main proof, J. Amer. Math. Soc., 28 (2015), 235–278.
  • Z. J. Chen, The existence of algebraic surfaces with preassigned Chern numbers, Math. Z., 206 (1991), 241–254.
  • D. M. DeTurck and J. L. Kazdan, Some regularity theorems in Riemannian geometry, Ann. Sci. École Norm. Sup. (4), 14 (1981), 249–260.
  • S. K. Donaldson, Kähler metrics with cone singularities along a divisor, In Essays in mathematics and its applications, Springer, Heidelberg, 2012, pp.,49–79.
  • T. C. Drăghici, On some $4$-dimensional almost Kähler manifolds, Kodai Math. J., 18 (1995), 156–168.
  • R. Friedman and J. Morgan, Algebraic surfaces and Seiberg–Witten invariants, J. Alg. Geom., 6 (1997), 445–479.
  • R. E. Gompf and A. I. Stipsicz, $4$-Manifolds and Kirby Calculus, Amer. Math. Soc., Providence, RI, 1999.
  • P. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley-Interscience, New York, 1978.
  • M. Gromov and H. B. Lawson, Spin and scalar curvature in the presence of the fundamental group, Ann. Math., 111 (1980), 209–230.
  • N. J. Hitchin, Compact four-dimensional Einstein manifolds, J. Differ. Geom., 9 (1974), 435–441.
  • N. J. Hitchin, Harmonic spinors, Adv. Math., 14 (1974), 1–55.
  • T. Izawa, Note on the Riemann–Hurwitz type formula for multiplicative sequences, Proc. Amer. Math. Soc., 131 (2003), 3583–3588.
  • T. Jeffres, R. Mazzeo and Y. Rubinstein, Kähler–Einstein metrics with edge singularities, e-print arXiv:1105.5216 [math.DG], 2011.
  • T. Kawasaki, The signature theorem for $V$-manifolds, Topology, 17 (1978), 75–83.
  • T. Kawasaki, The index of elliptic operators over $V$-manifolds, Nagoya Math. J., 84 (1981), 135–157.
  • P. B. Kronheimer and T. S. Mrowka, Gauge theory for embedded surfaces. II, Topology, 34 (1995), 37–97.
  • O. A. Ladyzhenskaya and N. N. Ural$'$tseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York, 1968.
  • H. B. Lawson and M. Michelsohn, Spin Geometry, Princeton University Press, 1989.
  • C. LeBrun, Einstein metrics and Mostow rigidity, Math. Res. Lett., 2 (1995), 1–8.
  • C. LeBrun, On the scalar curvature of complex surfaces, Geom. Funct. Anal., 5 (1995), 619–628.
  • C. LeBrun, Polarized 4-manifolds, extremal Kähler metrics, and Seiberg–Witten theory, Math. Res. Lett., 2 (1995), 653–662.
  • C. LeBrun, Four-manifolds without Einstein metrics, Math. Res. Lett., 3 (1996), 133–147.
  • C. LeBrun, Ricci curvature, minimal volumes, and Seiberg–Witten theory, Inv. Math., 145 (2001), 279–316.
  • C. LeBrun, Einstein metrics, four-manifolds, and differential topology, in Surveys in differential geometry, Vol.,VIII (Boston, MA, 2002), Surv. Differ. Geom., VIII, Int. Press, Somerville, MA, 2003, pp.,235–255.
  • C. LeBrun, Einstein metrics, symplectic minimality, and pseudo-holomorphic curves, Ann. Global Anal. Geom., 28 (2005), 157–177.
  • C. LeBrun, Four-manifolds, curvature bounds, and convex geometry, In Riemannian topology and geometric structures on manifolds, Progr. Math., 271, Birkhäuser Boston, Boston, MA, 2009, pp.,119–152.
  • A. Lichnerowicz, Spineurs harmoniques, C.R. Acad. Sci. Paris, 257 (1963), 7–9.
  • A.-K. Liu, Some new applications of general wall crossing formula, Gompf's conjecture and its applications, Math. Res. Lett., 3 (1996), 569–585.
  • R. Penrose and W. Rindler, Spinors and space-time, 2, Cambridge University Press, Cambridge, 1986, Spinor and twistor methods in space-time geometry.
  • J. Ross and R. Thomas, Weighted projective embeddings, stability of orbifolds, and constant scalar curvature Kähler metrics, J. Differ. Geom., 88 (2011), 109–159.
  • I. Satake, The Gauss–Bonnet theorem for $V$-manifolds, J. Math. Soc. Japan, 9 (1957), 464–492.
  • C. H. Taubes, The Seiberg–Witten invariants and symplectic forms, Math. Res. Lett., 1 (1994), 809–822.
  • C. H. Taubes, More constraints on symplectic forms from Seiberg–Witten invariants, Math. Res. Lett., 2 (1995), 9–14.
  • J. A. Thorpe, Some remarks on the Gauss–Bonnet formula, J. Math. Mech., 18 (1969), 779–786.
  • A. Weinstein, Lectures on symplectic manifolds, Amer. Math. Soc., Providence, R.I., 1977. Expository lectures from the CBMS Regional Conference held at the University of North Carolina, March 8–12, 1976, Regional Conference Series in Mathematics, No.,29.
  • R. O. Wells, Jr., Differential Analysis on Complex Manifolds, Springer-Verlag, New York, second ed., 1980.
  • E. Witten, Monopoles and four-manifolds, Math. Res. Lett., 1 (1994), 809–822.
  • S. T. Yau, Calabi's conjecture and some new results in algebraic geometry, Proc. Nat. Acad. Sci. U.S.A., 74 (1977), 1798–1799.